Pennsylvania, 2003Damaging Wind in Pennsylvania, July 21, 2003
July 21, 2003 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 21, 7:10 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 21, 7:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
810 PM EDT MON JUL 21 2003
WL DROP THE MENTION OF WATCH FROM ZONES...BUT ARE STILL DEALING
W/SVR WX. MANY REPORTS (SEE LSR S FOR DETAILS) OF WIND DAMAGE.
FLOODING THREAT NOW INCREASING OVER NWRN COS...SO WL CONTINUE THE
FLOOD WATCH THRU THE NIGHT.
DANGELO
PREV AFD...
WIDESPREAD SEVERE EVENT UNFOLDING...SO WL BE BRIEF. CURRENT POWERFUL
MCV ACROSS NW MTNS HEADING ENE...WITH LINE OF SEVERE THUNDERSTORMS
ATTACHED TO FEATURE AT SOUTHERN EDGE. STRONG MID LEVEL WINDS MIXING
RIGHT DOWN TO SFC IN WAKE OF THIS LINE...AND JUST SW OF MCV CORE.
HAD SEVERAL OBS OF 50+ MPH WINDS. THIS FEATURE WL CONTINUE MOVING
ENE ACROSS N CENTRAL AREA THROUGH THIS EVE. SUBSIDENCE BEHIND
FEATURE WL LIMIT ADDITIONAL CONVECTION EARLY THIS EVE ACROSS
NW...BUT ADDITIONAL ACTIVITY SHOULD REFIRE LATER TNT. ADDITIONAL
ACTIVITY ALSO SHOULD REFIRE LATER TONIGHT ACROSS SW AND CENTRAL
ZONES. WL INCLUDE LIKELIES MOST AREAS...EXCEPT CAT CENTRAL. MORE
SCATTERED ACTIVITY ACROSS FAR SE.
FOR TUE-THU...ASSOCIATED DYNAMICS LIMITED...BUT INSTAB AND
LINGERING FRONT SHOULD PROVIDE SCTD ACTIVITY. SFC WAVE DEVELOPS TO
OUR SSW TUE NT...SPREADING MORE RAIN ACROSS AREA LATE TUE NT INTO
WED. LOOKS COOL AND WET FOR WED...WITH POTENTIAL FOR HVY RAIN IN AT
LEAST PORTION OF AREA. SHOWERS SHOULD LINGER WITH DECAYING UPPER
LEVEL TROUGH THU.
THU NT AND BEYOND...WARMER AND DRIER FOR THU-SAT...THEN MORE RW/TRW
FOR SUN-MON...ESP ACROSS NORTHWEST AND N-CENTRAL. ALSO...WL KEEP FFA
THROUGH EARLY TUE AM IN CASE ADDITIONAL ACTIVITY REFIRES...ESP GIVEN
TDYS HVY RAINFALL.
KL
.CTP...
PA...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS.
Hazardous weather outlook, Jul 21, 3:44 AM EST, 17 hours 16 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN
ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD
WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR
TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE
RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION.
.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE
POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 21, 4:30 PM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
530 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM LOCK HAVEN PA WIND DAMAGE
07/21/03 CLINTON TREES AND WIRES DOWN
0500 PM WILLIAMSPORT PA WIND DAMAGE
07/21/03 LYCOMING TREES DOWN
0450 PM WALNUT PA WIND DAMAGE
07/21/03 JUNIATA TREES DOWN
0430 PM BEAVER SPRINGS PA WIND DAMAGE
07/21/03 SNYDER TREES DOWN
0446 PM GRANVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREE DOWN ON HOUSE
0430 PM REEDSVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREES AND WIRES DOWN
0515 PM MILTON PA WIND DAMAGE
07/21/03 NORTHUMBERLAND TREES DOWN
RHLocal storm report, Jul 21, 5:14 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
614 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM HUGHSVILLE PA WIND DAMAGE
07/21/03 LYCOMING TWO DOZEN TREES DOWN
BETWEEN MUNCY AND
HUGHSVILLE. QUICK WIND
CHANGE IN DIRECTION WITH
DEBRIS IN AIR.
0555 PM WICONISCO PA WIND DAMAGE
07/21/03 DAUPHIN LARGE LIMB FELL IN YARD.
0600 PM MT. JEWETT PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
WITH GUSTS TO 80 MPH.
NUMEROUS TREES DOWN, WITH
TELEPHONE POLES SNAPPED IN
HALF. POWER IS OUT.
0600 PM MIFFLINBURG PA WIND DAMAGE
07/21/03 UNION COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0600 PM SUNBURY PA WIND DAMAGE
07/21/03 NORTHUMBERLAND COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
RHLocal storm report, Jul 21, 5:50 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
650 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM TROUTVILLE PA POSSIBLE FUNNEL
07/21/03 CLEARFIELD
0312 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES DOWN
0330 PM ST MARYS PA WIND DAMAGE
07/21/03 ELK TREES AND WIRES DOWN
THROUGHOUT THE TOWN
0345 PM KANE PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
SEVERAL TREES AND WIRES
DOWN.
0345 PM GREENCASTLE PA WIND DAMAGE
07/21/03 FRANKLIN TREES AND WIRES DOWN
0345 PM PETERSBURG BOROUGH PA WIND DAMAGE
07/21/03 HUNTINGDON NUMEROUS POWER LINES DOWN
0430 PM LOCK HAVEN PA WIND DAMAGE
07/21/03 CLINTON TREES AND WIRES DOWN
0430 PM BEAVER SPRINGS PA WIND DAMAGE
07/21/03 SNYDER TREES DOWN
0430 PM REEDSVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREES AND WIRES DOWN
0437 PM GALETON PA WIND DAMAGE
07/21/03 POTTER TREES AND BRANCHES DOWN
0437 PM BRADFORD PA FLOOD
07/21/03 MCKEAN FLOODING OF ROADS.
ROUTE 219 SOUTH OF
BRADFORD CLOSED.
0445 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES AND BRANCHES DOWN.
0446 PM GRANVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREE DOWN ON HOUSE
0450 PM BRADFORD PA WIND DAMAGE
07/21/03 MCKEAN KINZUA VIADUCT (RAILROAD
OVERPASS). DAMAGED FROM
STORM.REPORTED BY OTHER
0450 PM WALNUT PA WIND DAMAGE
07/21/03 JUNIATA TREES DOWN
0500 PM WILLIAMSPORT PA WIND DAMAGE
07/21/03 LYCOMING TREES DOWN
0515 PM MILTON PA WIND DAMAGE
07/21/03 NORTHUMBERLAND TREES DOWN
0520 PM HUGHSVILLE PA WIND DAMAGE
07/21/03 LYCOMING TWO DOZEN TREES DOWN
BETWEEN MUNCY AND
HUGHSVILLE. QUICK WIND
CHANGE IN DIRECTION WITH
DEBRIS IN AIR.
0555 PM WICONISCO PA WIND DAMAGE
07/21/03 DAUPHIN LARGE LIMB FELL IN YARD.
0600 PM MT. JEWETT PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
WITH GUSTS TO 80 MPH.
NUMEROUS TREES DOWN, WITH
TELEPHONE POLES SNAPPED IN
HALF. POWER IS OUT.
0600 PM MIFFLINBURG PA WIND DAMAGE
07/21/03 UNION COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0600 PM SUNBURY PA WIND DAMAGE
07/21/03 NORTHUMBERLAND COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0625 PM GALETONY PA WIND DAMAGE
07/21/03 TIOGA HUGH TREES DOWN DUE TO
STRAIGHT LINE WIND
DAMAGE.
VGCLocal storm report, Jul 21, 5:50 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LAST ENTRY
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
650 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM TROUTVILLE PA POSSIBLE FUNNEL
07/21/03 CLEARFIELD
0312 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES DOWN
0330 PM ST MARYS PA WIND DAMAGE
07/21/03 ELK TREES AND WIRES DOWN
THROUGHOUT THE TOWN
0345 PM KANE PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
SEVERAL TREES AND WIRES
DOWN.
0345 PM GREENCASTLE PA WIND DAMAGE
07/21/03 FRANKLIN TREES AND WIRES DOWN
0345 PM PETERSBURG BOROUGH PA WIND DAMAGE
07/21/03 HUNTINGDON NUMEROUS POWER LINES DOWN
0430 PM LOCK HAVEN PA WIND DAMAGE
07/21/03 CLINTON TREES AND WIRES DOWN
0430 PM BEAVER SPRINGS PA WIND DAMAGE
07/21/03 SNYDER TREES DOWN
0430 PM REEDSVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREES AND WIRES DOWN
0437 PM GALETON PA WIND DAMAGE
07/21/03 POTTER TREES AND BRANCHES DOWN
0437 PM BRADFORD PA FLOOD
07/21/03 MCKEAN FLOODING OF ROADS.
ROUTE 219 SOUTH OF
BRADFORD CLOSED.
0445 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES AND BRANCHES DOWN.
0446 PM GRANVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREE DOWN ON HOUSE
0450 PM BRADFORD PA WIND DAMAGE
07/21/03 MCKEAN KINZUA VIADUCT (RAILROAD
OVERPASS). DAMAGED FROM
STORM.REPORTED BY OTHER
0450 PM WALNUT PA WIND DAMAGE
07/21/03 JUNIATA TREES DOWN
0500 PM WILLIAMSPORT PA WIND DAMAGE
07/21/03 LYCOMING TREES DOWN
0515 PM MILTON PA WIND DAMAGE
07/21/03 NORTHUMBERLAND TREES DOWN
0520 PM HUGHSVILLE PA WIND DAMAGE
07/21/03 LYCOMING TWO DOZEN TREES DOWN
BETWEEN MUNCY AND
HUGHSVILLE. QUICK WIND
CHANGE IN DIRECTION WITH
DEBRIS IN AIR.
0555 PM WICONISCO PA WIND DAMAGE
07/21/03 DAUPHIN LARGE LIMB FELL IN YARD.
0600 PM MT. JEWETT PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
WITH GUSTS TO 80 MPH.
NUMEROUS TREES DOWN, WITH
TELEPHONE POLES SNAPPED IN
HALF. POWER IS OUT.
0600 PM MIFFLINBURG PA WIND DAMAGE
07/21/03 UNION COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0600 PM SUNBURY PA WIND DAMAGE
07/21/03 NORTHUMBERLAND COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0625 PM WATROUS PA WIND DAMAGE
07/21/03 TIOGA HUGH TREES DOWN
VGCLocal storm report, Jul 21, 8:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
952 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM PETERSBURG BOROUGH PA WIND DAMAGE
07/21/03 HUNTINGDON POSSIBLE MICROBURST
KNOCKED DOWN LOTS OF TREES
IN PETERSBURG AND MINERAL
SPRINGS.
0415 PM WELLSBORO PA WIND DAMAGE
07/21/03 TIOGA NUMEROUS MATURE 50 FOOT
TREES SNAPPED AT MID
SECTION. DAMAGE ALSO
REPORTED TO BARN.
0430 PM WATROUS PA WIND DAMAGE
07/21/03 TIOGA HUGH TREES DOWN DUE TO
POSSIBLE STRAIGHT LINE
PATH.
0530 PM HERNDON PA WIND DAMAGE
07/21/03 NORTHUMBERLAND NUMEROUS TREES DOWN.
0625 PM YORK SPRINGS PA WIND DAMAGE
07/21/03 ADAMS NUMEROUS TREES DOWN ACROSS
NORTHER PART OF COUNTY.
0700 PM BLOOMSBURG PA WIND DAMAGE
07/21/03 COLUMBIA SEVERAL TREES AND WIRES
DOWN. HOUSE AT 13 EAST 3RD
STREET STRUCK BY LIGHTNING.
0730 PM DOVER PA WIND DAMAGE
07/21/03 YORK LOTS OF TREES DOWN.
0753 PM SHIREMANSTOWN PA WIND DAMAGE
07/21/03 CUMBERLAND TREES AND WIRES DOWN
COUNTY WIDE.
0800 PM LANCASTER PA 0.50 INCH HAIL
07/21/03 LANCASTER TREES AND WIRES DOWN. ALSO
POWER OUTAGES COUNTY WIDE.
CRUZLocal storm report, Jul 21, 8:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
957 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM PETERSBURG PA WIND DAMAGE
07/21/03 HUNTINGDON POSSIBLE MICROBURST
KNOCKED DOWN LOTS OF TREES
IN PETERSBURG AND MINERAL
SPRINGS.
0415 PM WELLSBORO PA WIND DAMAGE
07/21/03 TIOGA NUMEROUS MATURE 50 FOOT
TREES SNAPPED AT MID
SECTION. DAMAGE ALSO
REPORTED TO BARN.
0415 PM WELLSBORO PA WIND DAMAGE
07/21/03 TIOGA NUMEROUS MATURE 50 FOOT
TREES SNAPPED AT MID
SECTION. DAMAGE WAS ALSO
REPORTED TO A BARN ROOF.
0430 PM WATROUS PA WIND DAMAGE
07/21/03 TIOGA HUGH TREES DOWN DUE TO
POSSIBLE STRAIGHT LINE
PATH.
0530 PM HERNDON PA WIND DAMAGE
07/21/03 NORTHUMBERLAND NUMEROUS TREES DOWN.
0625 PM YORK SPRINGS PA WIND DAMAGE
07/21/03 ADAMS NUMEROUS TREES DOWN ACROSS
NORTHER PART OF COUNTY.
0700 PM BLOOMSBURG PA WIND DAMAGE
07/21/03 COLUMBIA SEVERAL TREES AND WIRES
DOWN. HOUSE AT 13 EAST 3RD
STREET STRUCK BY LIGHTNING.
0730 PM DOVER PA WIND DAMAGE
07/21/03 YORK LOTS OF TREES DOWN.
0753 PM SHIREMANSTOWN PA WIND DAMAGE
07/21/03 CUMBERLAND TREES AND WIRES DOWN
COUNTY WIDE.
0800 PM LANCASTER PA 0.50 INCH HAIL
07/21/03 LANCASTER TREES AND WIRES DOWN. ALSO
POWER OUTAGES COUNTY WIDE.Thunderstorm Wind, Dauphin
- When
- July 21, 9:00 PM EST
- Where
- Dauphin County, Harrisburg
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.267, -76.867
Thunderstorms produced wind gusts of 65 to 70 mph in the greater Harrisburg area, downing 30 large trees and an additional number of smaller trees. About 40 cars were damaged by falling trees, along with some damage to homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367626.